Alert archive / Colorado / Red Flag Warnings in 2022
Red Flag Warning 79, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Dec 26, 2022, 11:31 AM MST for Huerfano County, Las Animas County, Pueblo County, Colorado. It took effect at Dec 27, 2022, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2022, 11:31 AM MST (18:31 UTC)
- In effect from
- Dec 27, 2022, 11:00 AM MST
- Expired
- Dec 27, 2022, 5:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Pueblo, CO
Counties Huerfano County, CO, Las Animas County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 86 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.5 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3882 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
850 WWUS85 KPUB 261831 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 1131 AM MST Mon Dec 26 2022 COZ228>230-233-271145- /O.UPG.KPUB.FW.A.0060.221227T1800Z-221228T0000Z/ /O.NEW.KPUB.FW.W.0079.221227T1800Z-221228T0000Z/ Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- Eastern Las Animas County Including Pinon Canyon- 1131 AM MST Mon Dec 26 2022 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM MST TUESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 228, 229, 230, AND 233... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM to 5 PM MST Tuesday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 228, 229, 230 and 233. * Winds...West 15 to 25 mph with gusts up to 45 mph. * Relative Humidity...As low as 10 percent. * Impacts...Any fires that start may spread rapidly due to gusty winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
795 WWUS85 KPUB 262144 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 244 PM MST Mon Dec 26 2022 COZ228>230-233-271345- /O.CON.KPUB.FW.W.0079.221227T1800Z-221228T0000Z/ Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- Eastern Las Animas County Including Pinon Canyon- 244 PM MST Mon Dec 26 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 5 PM MST TUESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 228, 229, 230, AND 233... * Affected Area...Fire Weather Zones 228, 229, 230 and 233. * Winds...West 10 to 20 mph with gusts up to 40 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that start may spread rapidly due to gusty winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
061 WWUS85 KPUB 271054 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 354 AM MST Tue Dec 27 2022 ...A Red Flag Warning has been issued for portions of the area from 11 AM through 5 PM this afternoon... COZ228>230-233-280000- /O.CON.KPUB.FW.W.0079.221227T1800Z-221228T0000Z/ Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- Eastern Las Animas County Including Pinon Canyon- 354 AM MST Tue Dec 27 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 228, 229, 230, AND 233... * Affected Area...Fire Weather Zones 228, 229, 230 and 233. * Winds...West 15 to 25 mph with gusts up to 45 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that start may spread rapidly due to gusty winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
929 WWUS85 KPUB 272151 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 251 PM MST Tue Dec 27 2022 COZ228>230-233-280000- /O.CON.KPUB.FW.W.0079.000000T0000Z-221228T0000Z/ Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- Eastern Las Animas County Including Pinon Canyon- 251 PM MST Tue Dec 27 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 228, 229, 230, AND 233... * Affected Area...Fire Weather Zones 228, 229, 230 and 233. * Winds...West 10 to 20 mph with gusts up to 40 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that start may spread rapidly due to gusty winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
406 WWUS85 KPUB 272354 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 454 PM MST Tue Dec 27 2022 COZ228>230-233-280100- /O.EXP.KPUB.FW.W.0079.000000T0000Z-221228T0000Z/ Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- Eastern Las Animas County Including Pinon Canyon- 454 PM MST Tue Dec 27 2022 ...RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR FIRE WEATHER ZONES 228, 229, 230, AND 233... Winds have begun to diminish, and RH recoveries have allowed humidity values to be above the threshold of 15 percent for a majority of the zones. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Dec 26, 11:29 AM MST, 2 minutes earlier.
Area forecast discussion, Dec 26, 11:29 AM MST, 2 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1129 AM MST Mon Dec 26 2022 .UPDATE... Issued at 1127 AM MST Mon Dec 26 2022 Updated gridded forecast database with latest obs and satellite data, increased max temps tomorrow somewhat, and upgraded ongoing Fire Weather Watch for portions of the plains tomorrow to a Red Flag Warning. Moore && .SHORT TERM...(Today and tonight) Issued at 340 AM MST Mon Dec 26 2022 Key Messages: 1) Expecting slightly cooler temperatures for this afternoon, though still very near normal for our plains, and slightly above normal for the high country. Currently.. We remain under northwest flow as troughing pushes through the midwest and ridging builds to our west. Radar is picking up on light returns across our eastern plains, though much of what can be seen is likely not making it to the ground. Light rain is being reported at Limon and at La Junta. Echoes can be seen over portions of Kiowa, Bent, and Prowers counties as of 4am. The HRRR has had a decent handle on these light showers, and shows everything dissipating and moving off to our southeast through the early morning hours. Today and Tonight.. Light shower activity is expected to end by around 8 or 9 am on our far eastern plains at the latest, as dry air and subsidence build in behind the exiting shortwave. Temperatures are expected to be cooler than yesterday, though very near normal for most of us on the plains. Looking for highs in the mid to upper 40s for most locations on our plains this afternoon, with slightly cooler temperatures once again for La Junta, thanks to what is left of their snow cover. Mid- level moisture and cloud coverage continues to scatter out throughout the late morning hours, giving way to mostly sunny skies by this afternoon with fairly light and diurnally driven winds. Patchy blowing snow is possible in the high country this afternoon, though no new snow is expected for today or tonight. Temperatures will be at or slightly above normal in the high country today as well, with highs all the way up into the low 40s expected for the San Luis Valley. Cloud cover increases again after sunset, helping to keep our overnight lows near or above normal as we head into tomorrow morning. With enough subsidence in place, we could potentially see some fog development along the Lower Arkansas River Valley tonight as well, especially if mid-level cloud cover scatters out early enough, though confidence is low at this point. .LONG TERM...(Tuesday through Sunday) Issued at 340 AM MST Mon Dec 26 2022 For the most part, models are in good agreement through much of the extended, with differences in timing and exact storm track. Even with these differences, the expected impacts remain pretty clear with heavy snow along the Continental Divide, and mostly dry conditions on the Plains. Tuesday...flat zonal westerly flow will spread across southern Colorado on Tuesday with gusty winds, warm conditions and elevated fire weather concerns. Enhanced mixing is expected along the lee slopes of the Eastern Mountains, east into the I-25 corridor by late morning. Gusty west winds to near 45 mph are expected, and humidity values will fall to under 15 percent leading to high fire danger Tuesday afternoon. A Fire Weather Watch has been issued for Pueblo, Huerfano and Las Animas Counties due to these conditions. Humidity values over El Paso County are forecast to remain above 15 percent at this time, but winds will be gusty through the afternoon. Extreme caution is advised with any outdoor burning activities across the region. Temperatures will also be warm with areas on the Plains south of Highway 50 reaching well into the 60s. North of Highway 50, upper 50s to near 60 are expected. At this time, it appears snow will likely hold off along the Continental Divide until late afternoon or Tuesday evening. Tuesday night through Thursday...an upper trough with deep moisture tap off the Pacific is forecast to push across souther Colorado mid week. This will lead to periods of heavy snow beginning Tuesday night through Wednesday afternoon for areas along the Continental Divide. Flow aloft will begin westerly, and transition to southwesterly Tuesday night. Favorable orographics will put the San Juan range in a favorable spot for heavy snowfall. A Winter Storm Watch has been issued for the San Juan Range where 1 to 2 feet of snow is possible. Further north across the La Garita Range and Central Mountains, slightly less favorable orographic flow is expected. These areas will likely see snowfall amounts of 4 to 8 inches during this period. Given the flow, areas east of the Continental Divide will likely remain shadowed out, with light snow possible over the higher peaks of the Eastern Mountains. Across the Plains, mostly dry conditions are expected on Wednesday, with low chances for precipitation, mainly north of Highway 50 on Thursday. Temperatures will be cooler Wednesday, with highs in the upper 40s to low 50s. A cold front will arrive on Thursday as the upper trough ejects into the Northern Plains. This will shift winds northwesterly by Thursday afternoon, and weak lift associated with the departing upper through may generate a few showers across the Palmer Divide, southeast into the Plains, north of Highway 50. At this time, coverage looks minimal and confidence is not overly high. Friday through the weekend...the next upper storm system is forecast to take shape Friday, and move across the region over the weekend into early next week. Friday looks dry. Again, the flow ahead of the incoming system will shift southwesterly, with periods of heavy snow expected over the San Juan Range. Lesser amounts of snow are expected further north. The Plains may see periods of precipitation as well, but much will depend on storm track. The GFS and ECMWF bring an open wave across the region, with not much on the Plains. The Canadian develops a closed low across New Mexico and has decent amounts of precipitation across the Plains. At this time, the Canadian solution is the outlier, but will continue to be monitored. Overall, confidence in snow along the Continental Divide remains high. Mozley && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1021 AM MST Mon Dec 26 2022 VFR conditions expected across the forecast area over the next 24 hours, including the three main TAF sites of KCOS, KPUB and KALS. Plan on sct-bkn thin mid and upper level clouds with diurnal surface winds generally under 12 kts. Gusty west winds for normal gap flow areas forecast to develop 17z-18z Tue. Moore && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Tuesday afternoon through late Wednesday night for COZ068. Red Flag Warning from 11 AM to 5 PM MST Tuesday for COZ228>230- 233. && UPDATE...MOORE SHORT TERM...EHR LONG TERM...MOZLEY AVIATION...MOORE
Hazardous weather outlook, Dec 26, 5:06 AM MST, 6 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 506 AM MST Mon Dec 26 2022 COZ058>089-093>099-271215- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 506 AM MST Mon Dec 26 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday High fire danger is expected Tuesday afternoon due to gusty winds near 45 mph and humidity values under 15 percent for Pueblo, Huerfano and Las Animas Counties. Periods of snow, heavy at times, is expected along the Continental Divide Tuesday night through Wednesday night. Areas over the San Juan Range could see 8 to 16 inches of snow, while areas of the La Garita Range and Central Mountains see 4 to 8 inches of snow. Another storm system will bring more snow to the Continental Divide over the weekend into early next week. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. EHR/88
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 3:45 AM MST | Fire Weather Watch | PUB | Huerfano, Las Animas, Pueblo | 8 hr |
| Dec 26, 3:47 AM MST | Winter Storm Watch | PUB | Conejos, Mineral, Rio Grande | 11 hr |
| Dec 26, 2:46 PM MST | Winter Storm Warning | PUB | Conejos, El Paso, Mineral, Rio Grande | 65 hr |
| Dec 26, 2:46 PM MST | Winter Weather Advisory | PUB | Chaffee, El Paso, Fremont, Lake, Saguache, Teller | 65 hr |
Nearby
Red Flag Warnings in Colorado, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.